MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48425
Medical Device Problem Codes Positioning Failure (1158); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The distributor in (b)(4) reported a (b)(6), male patient underwent an endovascular stent graft exclusion to treat an abdominal aortic aneurysm (aaa) on (b)(6) 2017.As reported, the operator manually penetrated the zenith flex aaa endovascular graft bifurcated main body into a fenestrated graft and put back to the delivery system before deploying it inside the patient.The site was accessed via the femoral artery.During the deployment, the operator found out the helical wire guide from the outer sheath trapped the graft from deploying.The common iliac artery (cia) was cut open to remove the graft.The operator sutured the opened common iliac artery and continued the implantation with another same product from cook and completed the operation.No unintended portion of the device was left inside the patient¿s body.
 
Additional Manufacturer Narrative
Investigation - evaluation: the zenith flex aaa endovascular graft bifurcated main body was not returned for evaluation.Without the complaint device, a physical investigation was not able to be completed.A review of provided imaging, device history records, instructions for use (ifu), and quality control data was performed during the investigation.The device history record was reviewed and no non conformances related to the reported failure mode were noted.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu, inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return to cook.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.It was reported that the operator manually modified the graft and put back into the delivery system before the procedure, which is not advisable.Based on the images provided a long thread like structure around the graft and an unknown white material at one end of the graft is evident.Based on the images provided it is also evident that the tnrt liner separated from the flexor sheath.It is possible that when the graft was modified and put back into the delivery system, damage to the sheath could have occurred (due to the barbs), causing the coil from the flexor to be wrapped around the graft and making it difficult to deploy the graft.Based on the reported event, it appears the device was altered prior to patient contact.It should be noted that cook incorporated has developed technologies that emphasize the manufacture of hand crafted (single-product) devices.The acceptable dimensional and flexibility tolerances for all wire guides are specified and documented in both the manufacturing instruction procedures and quality control inspection procedures.These manufacturing methods result in a high-quality product; however, altering of the device by the customer can affect the quality and performance.At this time, it is feasible to suggest the likely cause of the reported event is related to alteration of the device.A likely root cause for the flexor sheath unraveling is, "product use or handling related: did not follow instructions/label".Measures have been initiated for the failure mode of separation of tnrt liners on flexor sheaths, which also includes the failure mode for coil unraveling from the flexor sheath.Per the quality engineering risk assessment, no further action is required.Monitoring for similar complaints will continue.
 
Event or Problem Description
The operator did the manual penetration so that the graft was changed into an fenestrated graft like product.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7128692
Report Number1820334-2017-04267
Device Sequence Number19311876
Product Code MIH
UDI-Device Identifier10827002484259
UDI-Public(01)10827002484259(17)190526(10)NS7926392
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG48425
Device Catalogue NumberTFFB-30-125-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/24/2017
Supplement Date Received by Manufacturer04/11/2018
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight70